North Carolina, 2018Damaging Winds in North Carolina, June 27, 2018
June 27, 2018 · NWS RAH · 7 events in 2 counties and zones
A Multi-cell cluster developed and moved into the southern Piedmont during the late afternoon/early evening, with a related outflow acceleration/surge that downed several trees and power lines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Multi-cell cluster developed and moved into the southern Piedmont during the late afternoon/early evening, with a related outflow acceleration/surge that downed several trees and power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 27, 2:27 PM EST, 1 hour 41 minutes earlier.
Area forecast discussion, Jun 27, 2:27 PM EST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
327 PM EDT Wed Jun 27 2018
.SYNOPSIS...
A cold front will approach the region late tonight and move
across central NC on Thursday. High pressure near the surface
and aloft will expand over central NC on Friday.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 325 PM Wednesday...
Latest surface analysis shows a retreating warm front undergoing
frontolysis that extends across eastern NC northward into
northwestern VA. A light southwesterly flow has developed across
much of central NC. Latest visible satellite imagery shows the
widespread low stratus this morning has responded to the warming
boundary layer and the cloud field is more convective. An
approaching short wave trough is noted in the satellite imagery
and in the upper air analysis from WV southwest to northern GA.
Showers and thunderstorms have developed in vicinity of this
feature during the past few hours.
The cool stable air mass across central NC has given way to a weakly
to moderately unstable air mass with MLCAPE values as high as
1200 J/Kg across the Yadkin Valley, southern Piedmont and
Sandhills with a pocket of more stable air centered in the
Piedmont. Showers and storms across the Mountains and Foothills
early this afternoon will push east and slightly southeast
during the afternoon. The evolution of the convection is
somewhat problematic as it moves into the varied instability
regime across central NC, but in general, deeper convection will
be favored in the region of higher instability, mainly to the
southwest of Greensboro, Raleigh, and Goldsboro. The mid level
flow is stronger this afternoon than in recent days with 0-6 km
shear approaching 25 kts which will support some storm
organization with multicells and line segments favoring a wind
damage threat. The convection will shift east and southeast with
time, reaching the Coastal Plain by mid evening. With
subsidence behind the mid level trough, dry weather is expected
overnight. Lows will range between 70 and 75 degrees.
An eastward advancing cold front will move across central NC on
Thursday, reaching the Coastal Plain by evening. Scattered
convection is likely to develop again on Thursday, mainly east
of Interstate 95. Coverage and intensity should be less than
previous days. It will be warmer and more humid with highs in
the lower 90s and heat index values in the mid 90s to around
100. -Blaes
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 220 PM Wednesday...
Short term: Thursday night through Sunday night
A surface front is expected to move offshore Thursday night and
behind it, continental high pressure will build into the mid-
Atlantic and the Carolinas. This should help to dry things out on
Saturday for much of the forecast area but the tail end of the front
or shear axis could keep some lingering convection in play for the
southeastern counties of the CWA on Friday afternoon, but otherwise
the main story for Friday will be the heat as ridging aloft comes
into play and high temperatures climb back into the mid 90s across
the area. Heat indices will approach 100 degrees in much of the CWA
and the 105-108 degree range in counties generally east of US 1 and
south of US 64. Lows Friday night in the low to mid 70s.
Much of the same on Saturday as the ridge settles more overhead and
becomes cutoff as a boundary across the deep south will begin to
produce some convection south of the area. Some of that could creep
northward into the southern counties Saturday afternoon but only a
slight chance at this point. Mid to upper 90s again with heat
indices above 100 degrees and approaching heat advisory criteria
across the south and east during the afternoon hours. Lows in the
low 70s once again.
Rinse and repeat on Sunday as far as the ridge and surface high are
concerned, along with the convection across the south, however one
factor coming into play will be a low pressure system moving across
southern Canada that will drop a cold front into the great lakes and
eventually the Mississippi Valley. This will help to force more
convection to our west as well as to draw further moisture up from
the south. This will introduce a slight chance of precipitation in
our southwest Piedmont by Sunday afternoon and evening. Highs will
still be in the mid to upper 90s with similar heat index readings of
100-105 degrees. Lows sunday night again in the low to middle 70s.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 250 PM Wednesday...
The extended period will be characterized by above normal
temperatures and a chance of precipitation almost every day. The
latest runs of the operational GFS and CMC both show above normal
heights continuing with a slow break down of the mid level ridge.
This signal is also well seen in the GEFS and GEPS with above normal
heights forecast through the period.
On Monday the upper level ridge that was anchored over New England
will slowly break down as a retrograding low approaches from the
west. Dry air in the mid levels still looks to be around Monday
though so have limited PoPs initially due to dry air entrainment.
Monday night into Tuesday the ridge will start to center across the
Midwest with the tail of an upper level shortwave clipping the
region. As of current, upper level support looks weak here, but
PWATs are sufficient and forecast to be around 1.50" (or the 75th
percentile for this time of year). Even with the above though, dry
air looks to wrap around on the western periphery of the approaching
low so have kept PoPs limited here.
During the day Tuesday forecast soundings saturate enough to support
more robust convective coverage along with slightly lower high
temperatures (even though high temperatures will remain in the low
to mid 90s). The chance of precipitation will continue into
Wednesday with forecast soundings again destabilizing in the
afternoon. ML CAPE values forecast on GFS soundings are around 1000
J/ kg with very little in the way of shear.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 215 PM Wednesday...
Conditions have become primarily VFR across central NC as
widespread low stratus clouds this morning have become more
convective across the area. Scattered showers and
thunderstorms developing across the NC Mountains and Foothills
will move east into the western Piedmont during the mid
afternoon, likely affecting the KINT and KGSO terminals. The
convection should move east reaching the KRDU and KFAY
terminals during the late afternoon before approaching the KRWI
terminal toward 00Z. In proximity of the heavier showers and
storms, expect reduced VSBYs and CIGs along with wind gusts of
25-35kts. Mainly VFR conditions with light southwest winds are
expected overnight, although a few locations could experience
some patches of MVFR/IFR fog or stratus. VFR conditions are
expected on Thursday with a westerly flow.
A ridge of high pressure aloft on Thursday will build east and over
the region for Friday into early next week. A period of hot and
humid weather with mainly VFR conditions is expected. Widely
scattered afternoon and evening thunderstorms are possible along
with some areas of late night fog and stratus. -Blaes
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...BLAES
NEAR TERM...BLAES
SHORT TERM...Ellis
LONG TERM...BH
AVIATION...BLAES
Hazardous weather outlook, Jun 27, 2:45 PM EST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
345 PM EDT Wed Jun 27 2018
NCZ021-022-038>040-073>077-083>086-088-089-281945-
Forsyth-Guilford-Davidson-Randolph-Chatham-Stanly-Montgomery-Moore-
Lee-Harnett-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
345 PM EDT Wed Jun 27 2018
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...This Afternoon and Tonight.
A few strong to severe thunderstorms are possible late this
afternoon through mid evening across the western Piedmont and
Sandhills area. The primary severe weather hazard will be locally
strong to damaging downburst winds. The threat for strong to severe
storms appears greatest between 5 PM and 9 PM.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hot temperatures in the mid to upper 90s combined with high humidity
will result in heat indices between 100 to 108 degrees across much
of central NC, starting Friday and persisting into early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ007>011-023>028-041>043-078-281945-
Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham-
Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Wayne-
345 PM EDT Wed Jun 27 2018
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...This Afternoon and Tonight.
An isolated strong thunderstorm is be possible this evening. The
main severe weather hazard will be locally damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hot temperatures in the mid to upper 90s combined with high humidity
will result in heat indices between 100 to 108 degrees across much
of central NC, starting Friday and persisting into early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 27, 3:21 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Raleigh NC
421 PM EDT WED JUN 27 2018
NCZ038-039-073-074-272145-
Stanly NC-Randolph NC-Davidson NC-Montgomery NC-
421 PM EDT WED JUN 27 2018
...Thunderstorms will develop and move into portions of Davidson,
Stanly, Montgomery, and Randolph Counties through 600 PM EDT...
At 417 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms near Salisbury and Davidson. These storms were
moving east at 35 mph. The strongest storms are capable of producing
wind gusts up to 40 mph and some hail.
Locations impacted include...
High Point, Asheboro, Lexington, Albemarle, Randleman, Troy, Badin
Lake, Thomasville, Biscoe and Seagrove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3585 8039 3588 8042 3589 8037 3597 8039
3600 8032 3600 8022 3603 8021 3603 8014
3601 8004 3592 8004 3591 7979 3537 7976
3535 8039 3550 8030 3551 8018 3558 8021
3568 8033 3572 8033 3574 8046 3583 8049
TIME...MOT...LOC 2017Z 271DEG 37KT 3561 8054
BLAESSpecial weather statement, Jun 27, 4:01 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Raleigh NC
501 PM EDT WED JUN 27 2018
NCZ073-074-272200-
Stanly NC-Montgomery NC-
501 PM EDT WED JUN 27 2018
...A STRONG THUNDERSTORM WILL AFFECT WESTERN MONTGOMERY AND STANLY
COUNTIES UNTIL 600 PM EDT...
At 500 PM EDT, Doppler radar was tracking a strong thunderstorm near
Midland, or 8 miles southeast of Downtown Concord, moving east at 25
mph.
Wind gusts up to 45 mph will be possible with this storm.
Locations impacted include...
Albemarle, Badin Lake, Plyler, Locust, Norwood, Badin, Oakboro,
Stanfield, Mount Gilead and New London.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts of this
magnitude are capable of producing tree damage, including isolated
instances of knocking down small or weakened trees. Unsecured, light
outdoor objects may also blow around.
Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3544 8034 3544 7993 3526 7992 3516 7998
3514 8002 3515 8008 3518 8011 3519 8011
3519 8013 3517 8013 3517 8016 3516 8017
3517 8020 3517 8023 3521 8025 3518 8032
3519 8050
TIME...MOT...LOC 2100Z 272DEG 21KT 3529 8053
26Thunderstorm Wind, Stanly
- When
- June 27, 4:08 PM EST
- Where
- Stanly County, 0.29 mi SW of Millingport
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.377, -80.324
One tree was reported down at Old Concord Road and Flint Ridge Road.
Thunderstorm Wind, Stanly
- When
- June 27, 4:25 PM EST
- Where
- Stanly County, 1.98 mi ESE of Albemarle
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 35.364, -80.186
One tree was reported down on a power line at 10th Street and Avondale Avenue.
Thunderstorm Wind, Montgomery
- When
- June 27, 4:46 PM EST
- Where
- Montgomery County, 0.81 mi ENE of Moratock
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.406, -80.007
One tree was reported down on Morton Road, near highway 109.
Thunderstorm Wind, Montgomery
- When
- June 27, 4:50 PM EST
- Where
- Montgomery County, 1.5 mi NNW of Wadeville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.298, -79.994
One tree was reported down on Deberry Road.
Thunderstorm Wind, Montgomery
- When
- June 27, 4:58 PM EST
- Where
- Montgomery County, 2.25 mi NE of Mt Gilead
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.239, -79.987
One tree was reported down on North Carolina Highway 109 in Mount Gilead.
Thunderstorm Wind, Montgomery
- When
- June 27, 4:59 PM EST
- Where
- Montgomery County, 2.07 mi S of Wadeville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.250, -79.980
One tree was reported down on Homanit Usa Road near North Carolina Highway 109.
Thunderstorm Wind, Montgomery
- When
- June 27, 5:15 PM EST
- Where
- Montgomery County, 3.37 mi SSE of Wadeville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 35.237, -79.953
Several trees were reported down onto power lines along Yank Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Florida, June 27, 20181 death · 1 injured · 2 events
- Wildfire in Colorado, June 27 to 30, 2018$32 million · 1 event
- Wildfire in Utah, June 27 to 28, 20182 injured · $750,000 · 1 event
- Flash Flooding and Flooding in Tennessee, June 27, 2018$114,000 · 1 in hail · 29 events
- Tornado and Flash Flood in Ohio, June 27, 2018$151,000 · EF0 · 2 events
- Tornado in Pennsylvania, June 27, 2018$50,000 · EF1 · 1 event
- Flash Flooding and Flooding in West Virginia, June 27 to 28, 2018$54,000 · 70 kt wind · 7 events
- Heat in Oklahoma, June 27, 20185 injured · 1 event
- Tornadoes and Damaging Winds in Pennsylvania, June 27, 2018$33,000 · EF0 · 6 events
- Flash Flooding and Damaging Winds in Tennessee, June 27 to 28, 201850 kt wind · 21 events
- Hail and Damaging Winds in South Carolina, June 27, 2018$12,000 · 1 in hail · 9 events
- Hail and Damaging Wind in South Dakota, June 27, 20181 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764693, 764694, 764695, 764812, 764813, 764814, 764815.